Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2002, 3:09 PM EDT for 5 counties in Georgia. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 3:09 PM EDT (19:09 UTC)
- Expired
- May 13, 2002, 3:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Towns County, GA, Union County, GA
The radar
The Knoxville radar (KMRX), 157 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:30 PM EDT | Thunderstorm Wind | Countywide, GA | The Fannin county sheriff reported that several trees had blown down at various locations around the county. |
| May 13, 3:40 PM EDT | Thunderstorm Wind | Blairsville, GA | The Union county 911 center reported that several trees were down. |
| May 13, 3:45 PM EDT | Thunderstorm Wind | Hiawassee, GA | The Town county 911 center reported that several trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 131909 SVRATL GAC111-123-187-281-291-131945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 309 PM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA EASTERN GILMER COUNTY IN NORTH CENTRAL GEORGIA NORTHERN LUMPKIN COUNTY IN NORTH CENTRAL GEORGIA UNION COUNTY IN NORTH CENTRAL GEORGIA WESTERN TOWNS COUNTY IN NORTHEAST GEORGIA * UNTIL 345 PM EDT * AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING WINDS UP TO 70 MPH LOCATED FROM 8 MILES NORTHEAST OF MINERAL BLUFF TO 20 MILES SOUTHWEST OF BLUE RIDGE...MOVING EAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... BLAIRSVILLE...BLUE RIDGE...HIAWASSEE...MINERAL BLUFF...MORGANTON AND YOUNG HARRIS. WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK DOWN TREES AND POWER LINES. MOBILE HOMES AND VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. TAKE COVER NOW IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3508 8425 3461 8446 3459 8395 3504 8360
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 9 minutes earlier.
Area forecast discussion, May 13, 3:00 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 300 PM EDT MON MAY 13 2002 OVERVIEW: COLD FRONT PUSHING SOUTHEAST INTO NORTHWEST CWA ATTM WITH LINE OF CONVECTION ALONG FRONTAL BOUNDARY. DEWPOINTS IN THE MID 60S TO AROUND 70 AND DIURNAL ENERGY SUPPORTING SFC TEMPS RISING INTO MID 80S TO NEAR 90...ACROSS SOUTH CWA...WILL PROVIDE SFC INSTABILITY. LATEST WV IMAGERY SHOWING MID LEVEL DRY PUNCH/STRONG UPPER LEVEL JET DYNAMICS WHICH WILL SUPPORT CONVECTIVE ACTIVITY INTO AFTERNOON AND EVENING. TWO SUBTLE RIPPLES/SHORT WAVE ENERGY IN MEAN WAVE AS IT SHIFTS EAST EVIDENT IN WV IMAGERY...ONE PUSH ACROSS NORTHERN ALABAMA NORTHERN GEORGIA ATTM WITH SECONDARY IMPULSE NEAR BASE OF THE MEAN WAVE BACK INTO CENTRAL MISSISSIPPI. WILL HAVE TO MONITOR AS SUPPORTING UPPER LEVEL ENERGY SHIFTS EAST INTO UNSTABLE AIR ACROSS CENTRAL GEORGIA THIS LATE AFTERNOON. DAMAGING WINDS WILL BE MAIN THREAT WITH INCREASING THERMAL/PRESSURE GRADIENT. SHORT TERM: MODELS IN GOOD AGREEMENT WITH FRONTAL PASSAGE AND CANADIAN HIGH SETTLING INTO TN VALLEY BY TUESDAY NIGHT...THE COOLEST NIGHT. MADE LITTLE CHANGES FROM PREVIOUS PACKAGE AS SEEMS TO BE IN LINE WITH CURRENT TRENDS. FOR WINDS...WILL KEEP WITH CURRENT FCST..EXPECTING WINDS TO DECREASE THROUGH THE NIGHT AS GRADIENT WEAKENS. FOR TEMPS...WENT SLIGHTLY COOLER THAN FWC/MAV NUMBERS FOR HIGHS...WHICH IS A FAIR WARMER THAN GRID NUMBERS. MOSTLY SUNNY SKIES WILL BE RULE BASED ON 1000-500RH VALUES FOR TUES AND WED. WAA BRINGS PTLY CLDY BACK IN AND WARMER TEMPS GOING INTO END OF WEEK. EXTENDED: ECMWF/MRF (OPAVN) SWAP WITH OPAVN TRENDING MORE TOWARD ITS ENSEMBLE SOLUTION FOR SAT/SUN. ECMWF MORE AMPLIFIED. BOTH OPAVN AND ECMWF FASTER WITH SYSTEM BRINGING IT IN ON FRIDAY BUT BASED ON TRENDS...SEE PREEPD PRODUCT...WILL GO BIT MORE CONSERVATIVE CLOSER TO ENSEMBLES BRINGING SYSTEM IN SAT. FORECAST CONFIDENCE: FRONT ON TRACK THIS AFTERNOON AND EVENING. FAIR WEATHER THROUGH REMAINDER OF WEEK MAKES FOR CONFIDENT FORECAST. UNCERTAINTY INTO WEEKEND WITH DISCONTINUITY IN FORECAST MODELS TIMING AND ACTIVE WEATHER SYSTEM APPROACHING. FCSTID = 39 ATL 52 75 51 79 / 10 00 00 00 AHN 51 76 50 77 / 10 00 00 00 GVL 50 73 48 75 / 10 00 00 00 RMG 50 74 49 78 / 10 00 00 00 CSG 55 82 54 82 / 30 00 00 00 MCN 53 80 51 81 / 40 00 00 00 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC. DOBUR
In the hours before
Special weather statement, May 13, 11:13 AM EDT, 3 hours 56 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-132100- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1113 AM EDT MON MAY 13 2002 ...A FEW SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING... .SYNOPSIS... A STRONG COLD FRONT WILL REACH NORTHWEST GEORGIA EARLY THIS AFTERNOON...AND PUSH ACROSS THE STATE TONIGHT. DRIER AIR WILL MOVE INTO GEORGIA BEHIND THE COLD FRONT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. .DISCUSSION... AS THE AFTERNOON PROGRESSES...SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE COLD FRONT. WITH CAPES RISING INTO THE 1400 TO 1600 RANGE...AND LIFTED INDICES RANGING FROM MINUS 2 TO MINUS 4...SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. .FOR SPOTTERS... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR UPDATED HAZARDOUS WEATHER OUTLOOKS ISSUED THROUGHOUT THE AFTERNOON AND EVENING FOR SEVERE WEATHER POTENTIAL ACROSS NORTH AND CENTRAL GEORGIA.. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 1:31 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 44 min |
| May 13, 3:04 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 26 min |
| May 13, 3:23 PM EDT | Severe Thunderstorm Warning | FFC | Fulton | 22 min |
| May 13, 3:24 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Hall | 36 min |
| May 13, 3:27 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 33 min |
| May 13, 3:37 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 38 min |
| May 13, 3:41 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette | 34 min |
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Gwinnett | 31 min |
| May 13, 3:46 PM EDT | Severe Thunderstorm Warning | FFC | Heard | 29 min |
| May 13, 3:54 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Jackson | 36 min |
| May 13, 3:59 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Barrow, Jackson | 31 min |
| May 13, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oconee, Walton | 40 min |
| May 13, 4:23 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oconee, Walton | 37 min |
| May 13, 4:39 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe | 36 min |
| May 13, 5:17 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 28 min |
| May 13, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Taliaferro | 29 min |
| May 13, 5:56 PM EDT | Severe Thunderstorm Warning | FFC | Taylor | 34 min |
| May 13, 6:10 PM EDT | Severe Thunderstorm Warning | FFC | Macon | 35 min |
| May 13, 6:21 PM EDT | Severe Thunderstorm Warning | FFC | Taliaferro, Warren | 24 min |
| May 13, 6:31 PM EDT | Severe Thunderstorm Warning | FFC | Macon | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.